Florida, 2018

Flood in Florida, June 28, 2018

June 28, 2018 · NWS MFL · 1 event in 1 county or zone

Showers and storms developed along the Gulf and Atlantic seabreezes during the late morning and afternoon hours across South Florida. Several rounds of storms affected the east coast metro, producing street flooding across portions of Miami-Dade County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Showers and storms developed along the Gulf and Atlantic seabreezes during the late morning and afternoon hours across South Florida. Several rounds of storms affected the east coast metro, producing street flooding across portions of Miami-Dade County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 28, 3:00 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Miami FL
400 PM EDT Thu Jun 28 2018

.DISCUSSION...
Latest WPC analysis shows a thermal trough over the peninsula.
With light flow in place, this feature will continue to allow a
light sea breeze to penetrate inland a couple miles. Satellite
derived PWAT currently depicts values near 2.1" over a majority
of our CWA, indicating a high moisture content, even for early
summer in Florida. Mostly sunny skies have led to strong diurnal
heating, destabilizing the atmosphere. These factors will help to
maintain scattered thunderstorms activity into this evening,
which should slowly drift southward, pushed by light northerly
flow in the mid levels. Although highest storm coverage is
expected to be over the interior, isolated coverage may develop
elsewhere. This slow moving convection could produce training
cells with heavy rain, leading to minor flooding and ponding of
water on the roads. This mornings MFL RAOB sounding indicated CAPE
values well above 2000 J/KG, which was even higher when modified.
Thus, strong up and down drafts could allow for small hail to
reach the ground and gusty erratic winds associated with this
activity. Short term models prog these showers and storms to
diminish by around 8pm, becoming isolated, with the loss of
diurnal heating.

Friday into this weekend: On Friday, surface high pressure near
Bermuda begins to become more dominant, with its influence pushing
further west towards the Florida peninsula. However, light flow
remain in place with forecast PWAT values again above 2.0". Thus,
expecting similar coverage of PoPs, when compared to today, with
scattered showers and thunderstorms developing areawide by Friday
afternoon. Maximum temperatures will be in the low 90s, typical
for this time of year. By early Saturday, southeast flow becomes
more established, along with a SAL layer advecting over South
Florida. This layer may act to slightly dry and stabilize the
atmosphere, leading to less convection. None the less, enough
moisture will still exist for showers and storms to develop over
the interior in the early afternoon and push towards the
northwest, away from the east coast metro. Heat index values in
the 100-105 range are likely over Collier County and portions of
southwest Florida.

Early next week: On Monday, east to southeast low-level flow will
continue, quite similar to the weekend weather under the
influence of weak low- level ridging. Moisture is likely to
gradually increase to near normal levels for this time of year
Tuesday and beyond with southeast or easterly flow.

&&

.MARINE...
Weak high pressure over the region will continue to
create light and variable winds through through the rest of this
afternoon with seas less than 2 feet across the Atlantic and Gulf
waters. A southeasterly wind flow will then prevail on Friday
afternoon through the upcoming weekend with seas around 2 feet.
Scattered showers and thunderstorms are possible each day. Locally
higher winds and seas will be possible in and around and showers
or thunderstorms.

&&

.AVIATION...
SHRA/TSRA developing on seabreezes currently, with
coverage picking up through remainder of afternoon. Prevailing
light NW flow likely to keep east coast seabreeze near TAF sites,
so have kept VCTS for all sites through 00Z with tempo conditions
as satellite shows increasing cloud development. Gusts up to 30kts
possible near any convection. Debris SHRA may linger along east
coast sites through 02Z-03Z, then VFR with light/vrb winds
overnight. Similar conditions again on Fri, though coverage may be
a little lower.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  76  90  77  89 /  40  50  20  40
Fort Lauderdale  78  89  79  89 /  40  50  30  30
Miami            77  89  79  89 /  40  60  30  30
Naples           76  90  77  90 /  30  60  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

DISCUSSION...27/JT
MARINE...27/JT
AVIATION...88/ALM
Hazardous weather outlook, Jun 28, 9:03 AM EST, 8 hours 33 minutes before
Hazardous Weather Outlook for South Florida...UPDATED
National Weather Service Miami FL
1003 AM EDT Thu Jun 28 2018

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
290100-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1003 AM EDT Thu Jun 28 2018

...Scattered To Numerous Storms Over South Florida...
...Heavy Rainfall Possible Across South Florida...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms will form just
inland around midday along sea breezes then increase in coverage as
they move into interior South Florida during the afternoon and early
evening. The primary impacts will be lightning strikes, gusty winds,
and heavy rainfall.

Flooding: Showers and thunderstorms will be capable of producing
heavy rainfall which could lead to low lying and flood prone area
flooding.

Wind: The strongest storms will be capable of producing wind gusts up
to 50 mph especially where the sea breezes and lake breeze collide.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Mainly afternoon and early evening thunderstorms are likely each day,
especially over interior South Florida. Cloud-to-ground lightning is
the primary threat.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

Baxter

In the hours before

Special weather statement, Jun 28, 12:48 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Miami FL
148 PM EDT THU JUN 28 2018

FLZ067-068-168-281845-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
148 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PALM BEACH COUNTY
UNTIL 245 PM EDT...

* At 147 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Royal Palm Estates, or near Lake Worth, moving south at 5 mph.

* Small hail and winds in excess of 45 mph will be possible with this
  storm.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Delray Beach, Wellington, Jupiter,
  Palm Beach Gardens, Lake Worth, Riviera Beach, Palm Beach,
  Tequesta, Juno Beach, Ocean Ridge, Greenacres, Royal Palm Beach,
  Palm Springs, North Palm Beach, Lantana, Lake Park, Atlantis and
  Haverhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 8003 2647 8026 2696 8026 2696 8014
      2697 8014 2697 8007 2683 8003
TIME...MOT...LOC 1747Z 340DEG 4KT 2667 8014

KELLY
Special weather statement, Jun 28, 2:00 PM EST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Miami FL
300 PM EDT THU JUN 28 2018

FLZ067-068-072-168-172-281945-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
300 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 345 PM EDT...

* At 259 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Boca Pointe, or near Deerfield
  Beach. This storm was nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph will be
  possible with this storm.

* Locations impacted include...
  Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Tamarac,
  Margate, Lighthouse Point, Coconut Creek, North Lauderdale,
  Parkland, Mission Bay, Boca Pointe, Godfrey Road, Boca Del Mar,
  Hamptons At Boca Raton, Whisper Walk, Fau South Campus, Hillsboro
  Ranches, Boca West and North Pompano Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2624 8010 2621 8020 2623 8028 2640 8020
      2639 8006
TIME...MOT...LOC 1859Z 147DEG 1KT 2633 8017

ALM
Local storm report, Jun 28, 4:20 PM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
520 PM EDT THU JUN 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND GST     1 W OPA-LOCKA           25.90N  80.28W
06/28/2018  M45 MPH          MIAMI-DADE         FL   ASOS

            A THUNDERSTORM WIND GUST OF 45 MPH / 39 KNOTS WAS
            RECORED BY THE ASOS... KOPF... LOCATED AT MIAMI-OPA
            LOCKA EXECUTIVE AIRPORT AT 509 PM EDT.

&&

EVENT NUMBER MFL1800215

KELLY
Special weather statement, Jun 28, 4:46 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Miami FL
546 PM EDT THU JUN 28 2018

FLZ071-073-074-282230-
Inland Broward County FL-Metropolitan Miami Dade FL-Inland Miami-
Dade County FL-
546 PM EDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MIAMI-DADE COUNTY
UNTIL 630 PM EDT...

* At 546 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Tamiami, or 9 miles west of
  Hialeah. This storm was nearly stationary.

* Small hail, funnel clouds, and winds in excess of 45 mph will be
  possible with this storm.

* Locations impacted include...
  Kendall, Doral, Sweetwater, Medley, Fountainbleau, Kendale Lakes,
  Miccosukee Resort, Miami International Airport, Tamiami, University
  Park, Sunset, Olympia Heights, Westchester, The Crossings, Virginia
  Gardens, Kendall West, Tamiami Fairgrounds, Fiu South Campus and
  Westwood Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2586 8063 2596 8047 2580 8029 2568 8039
      2571 8053
TIME...MOT...LOC 2146Z 325DEG 2KT 2581 8043

ALM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Miami-Dade

When
June 28, 5:36 PM EST
Where
Miami-Dade County, 1.72 mi WNW of Sweet Water to 1.66 mi WSW of Sweet Water
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.783, -80.394

Photos relayed from Twitter show flooded roadways along SW 122nd Avenue from NW 12th Street to SW 8th Street in Miami. Some cars are also stalled out in the roadway.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771201.